Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Midland/Odessa, TX

May 4, 2002Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 4, 2002, 10:47 PM CDT for Scurry County, Texas. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2002, 10:47 PM CDT (03:47 UTC)
Expired
May 4, 2002, 11:45 PM CDT
In force
58 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Scurry County, TX

What was reported inside it

TimeReportWhereRemark
May 4, 11:00 PM CDTHail 1Knapp, TX
May 4, 11:15 PM CDTHail 1Ira, TXMultiple reports including on Highway 1606.
May 4, 11:15 PM CDTTornado F0Ira, TXRoad signs and four power poles were blown down when a tornado crossed Highway 350.
May 4, 11:45 PM CDTHail 0.75Dunn, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 5:30 PM CDTTornado WatchSPC6 hr
May 4, 10:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.8 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 806 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
806 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
2597 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 050347
SVRMAF
TXC415-050445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1047 PM CDT SAT MAY 4 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SCURRY COUNTY IN WEST TEXAS

* UNTIL 1145 PM CDT

* AT 1047 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF KNAPP...OR ABOUT 17 MILES
  SOUTHWEST OF SNYDER...MOVING EAST AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  KNAPP...IRA...DUNN...ALONG WITH HIGHWAYS 350 SOUTH OF SNYDER.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

LAT...LON 3253 10067 3252 10117 3269 10117 3270 10067

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:45 PM CDT, 8 hours 2 minutes earlier.

Area forecast discussion, May 4, 2:45 PM CDT, 8 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT MAY 4 2002

SPLIT UPPER FLOW CONTINUES WITH A MOIST SOUTHERN STREAM SUBTROPICAL
JET FROM BAJA INTO WEST TEXAS.  AT LOWER LEVELS...GULF MOISTURE
RETURN UNDERWAY WITH DEWPOINTS ON THE INCREASE TODAY AND A DEVELOPING
DRYLINE ALONG THE EASTERN EDGE OF THE FORECAST AREA.  CAPE VALUES
APPROACHING 2000 J/KG WITH A WEAKENING CAP WILL SUPPORT A FEW STORMS
THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN.  STORMS
THAT DO INITIATE COULD QUICKLY BECOME SEVERE DUE TO DEGREE OF
INSTABILITY...SUBTROPICAL UPPER LEVEL JET SUPPORT AND STRENGTHENING
LOW LEVEL JET.

DRYLINE RETREATING WESTWARD OVERNIGHT TO ALONG THE NEW MEXICO BORDER
BY DAYBREAK SUNDAY.  AS DRYLINE MIXES EASTWARD SUNDAY AFTERNOON...
WILL CARRY CHANCE POPS THAT INSTABILITY BENEATH A THINNING CIRRUS
SHIELD AND LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO
OVERCOME WEAK CAP ALOFT...WITH LOWER POPS SOUTHWARD OF THE PERMIAN
BASIN WHERE CAP REMAINS STRONGER.  AGAIN...STORMS THAT DO INITIATE
SHOULD BE STRONG TO SEVERE INTENSITY DUE TO DEGREE OF INSTABILITY AND
JET SUPPORT ALOFT.

SOUTHWEST FLOW ALOFT CONTINUES UNTIL MIDWEEK...WHEN THE WEST COAST
UPPER TROUGH GRADUALLY PASSES EAST OF THE CENTRAL PLAINS.  ISOLATED
POPS VICINITY THE DRYLINE EASTERN AREAS LATE MONDAY AND TUESDAY
AFTERNOONS...WITH THE DRYLINE MIXING EAST OF THE AREA BY WEDNESDAY.

REMAINS OF A STALLING COLD FRONT MAY BECOME THE FOCUS FOR ISOLATED
CONVECTION ACROSS THE PERMIAN BASIN DURING THE LATTER HALF OF THE
WORK WEEK.  AT THIS TIME...WILL CONTINUE CURRENT DRY EXTENDED
FORECAST.

MAF  63/92/64/93    3321
LSA  62/91/62/91    3321
6R6  69/93/70/91    2221
MRF  52/89/55/87    121-
CNM  57/97/60/96    111-

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Special weather statement, May 4, 5:28 PM CDT, 5 hours 19 minutes before
TXZ047-048-052-053-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT SAT MAY 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...HOWARD...MITCHELL AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL AND SNYDER

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

CLL
Local storm report, May 4, 8:35 PM CDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
835 PM CDT SAT MAY 04 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    11 W SNYDER               TX   .75 INCH HAIL
05/04/02   SCURRY                         REPORTED BY PUBLIC.
Special weather statement, May 4, 10:34 PM CDT, 13 minutes before
TXZ046>048-051>053-050900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1034 PM CDT SAT MAY 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED TORNADO
WATCH 225 UNTIL 400 AM CDT SUNDAY MORNING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...DAWSON...HOWARD...MARTIN...MITCHELL AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL...LAMESA...SNYDER AND STANTON

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IN
ADDITION...LARGE HAIL...DAMAGING WINDS...VERY HEAVY RAINFALL...AND
DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR NEAR TO THE
WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP INFORMED...AND BE
PREPARED TO SEEK SAFE SHELTER IF A WARNING IS ISSUED OR SEVERE
WEATHER IS OBSERVED.

70

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 7:32 PM CDTSevere Thunderstorm WarningMAFScurry43 min
May 4, 8:36 PM CDTSevere Thunderstorm WarningMAFScurry39 min
May 4, 9:12 PM CDTSevere Thunderstorm WarningMAFScurry48 min
May 4, 9:17 PM CDTSevere Thunderstorm WarningMAFMartin43 min
May 4, 9:28 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 4, 9:59 PM CDTTornado WarningMAFScurry31 min
May 4, 10:00 PM CDTSevere Thunderstorm WarningMAFMartin45 min
May 4, 10:21 PM CDTTornado WarningMAFBorden29 min
May 4, 10:43 PM CDTSevere Thunderstorm WarningMAFBorden47 min
May 4, 11:03 PM CDTSevere Thunderstorm WarningMAFGaines27 min
May 4, 11:07 PM CDTTornado WarningMAFScurry38 min
May 4, 11:43 PM CDTTornado WarningMAFMitchell, Scurry32 min
May 5, 4:17 PM CDTSevere Thunderstorm WarningMAFBrewster58 min
May 5, 4:27 PM CDTSevere Thunderstorm WarningMAFBrewster48 min
May 5, 5:11 PM CDTSevere Thunderstorm WarningMAFPecos64 min
May 5, 5:29 PM CDTSevere Thunderstorm WarningMAFBrewster31 min
May 5, 6:02 PM CDTFlash Flood WarningMAFPecos3 hr
May 5, 6:09 PM CDTTornado WarningMAFPecos51 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.